Last Monday, Alex started on Rapamune finally. It’s a wonderful but horrible medication for Alex. In terms of risks and side-effects, it scares the hell out of me, but for Alex’s situation (TSC and autism), it’s one of the few pharmaceuticals that can do some amazing good for the kid. We’ve been wanting to try it a while, and the growth in his brain is enough to justify it finally — either we try this medication or we get started down the road of brain surgery.
The good news is that it has been shown to shrink these growths (SEGAs) as well as reverse autistic behaviors to some degree — obviously we’d like to see the self-injury go away or at least cut down some.
The bad news is it’s just so risky. It’s got some ridiculous side-effect rates (something like 75% of all users get mouth ulcers, for instance), and there is some research that suggests it can increase the risk of certain types of cancer. It’s an immunosuppressant, which means he’ll have a weakened immune system. That’s bad for a kid who is constantly hurting himself (both self-injury as well as just skinning his knees and such during normal play) and putting all kinds of random stuff in his mouth. Not to mention being around so many different people throughout the day. A simple cold makes me worry now.
All in all, it’s a really scary time for us.
Our last few visits haven’t helped matters – his mood has been incredibly volatile, even with the new hash. The new medicine is obviously not yet fully in his system, so I can’t expect to see any changes in his behavior yet, but there was always the hope that it would somehow work a miracle after a single dose. When he was very young, he had infantile spasms (also known as West syndrome), and we got a medication for him called Vigabatrin, which stopped the spasms from the first dose. I guess I was hoping it was finally Alex’s time to have some good luck again, so even though it’s not a surprise that he’s still raging, it is still very hard to bear.